It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-05-2011, 09:30 AM   #1
Junior Member
(female)
 
Join Date: Mar 2011
Location: Belgrade, Serbia
Posts: 37
sanyadz HB User
Can levothyroxine cause weight gain?

I have come across message boards where people are complaining that they have put on a lot of weight since they started taking levothyroxine, which is a bit surprising to me, because, as far as I know, Synthroid is supposed to speed up your metabolism and bring it back to normal.

Can levothyroxine really cause weight gain? I'd like to hear your experiences.

 
Old 04-05-2011, 10:46 AM   #2
Member
(female)
 
Join Date: Jan 2004
Posts: 74
gloriak_55 HB User
Re: Can levothyroxine cause weight gain?

Quote:
Originally Posted by sanyadz View Post
I have come across message boards where people are complaining that they have put on a lot of weight since they started taking levothyroxine, which is a bit surprising to me, because, as far as I know, Synthroid is supposed to speed up your metabolism and bring it back to normal.

Can levothyroxine really cause weight gain? I'd like to hear your experiences.
I was just going to go on here and post a similar question. I have been on it since March 20th after TT and RAI and won't have any labs done until April 22nd. I am gaining weight! Have gained 13 lbs since TT in Dec. I'd like to know also if this is how it's going to be...a struggle with weight and I am already very overweight! I would say my appetite has picked up since being on it and I feel less motivated than even before! This is not good! I want to know too if everyone who has gone on it has the weight gain?

 
Sponsors Lightbulb
   
Old 04-05-2011, 11:45 AM   #3
Senior Veteran
(female)
 
Join Date: Mar 2011
Location: USA
Posts: 3,487
sammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB User
Re: Can levothyroxine cause weight gain?

Levothyroxine itself has no side effects. (it is a hormone replacement to compensate for the body's inability to produce enough thyroid hormone to meet the body's needs)

Weight issues can happen when thyroid hormone levels have not been optimized.

So, it's not sufficient to just take levothyroxine....the dose should be adjusted so the FreeT4 level is in the upper third of the range.
__________________
Graves' 2007...remission 2009....hypo 2010

Last edited by sammy64; 04-05-2011 at 11:48 AM.

 
Old 04-05-2011, 01:31 PM   #4
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: Missouri, USA
Posts: 12,317
midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
Re: Can levothyroxine cause weight gain?

Quote:
Originally Posted by sammy64 View Post
...
So, it's not sufficient to just take levothyroxine....the dose should be adjusted so the FreeT4 level is in the upper third of the range.
And to expand on that... The free T3 level also needs to be watched. If That level isn't also within the upper part of its range, weight loss will be much tougher. Not everyone can produce enough T3 from the T4 they take. If they aren't, a T3 med has to be added to the regimen.

Also, at the very beginning of treatment, old symptoms might worsen and/or new ones might appear. Weight gain is one of the things that could go awry during early treatment, and it should return to normal once levels are optimal and stable for a few months.

It's my belief that people who say the "med makes me gain weight" have a lot of other issues going on. Weight gain is not solely dependent on thyroid levels, so it can't be solely blamed on that. Someone who has begun treatment and is feeling otherwise better could be eating more because their appetite has been re-awakened, or they now have the energy to prepare meals when they could barely get out of bed before, or because the hypo-induced depression is lifting.... possibilities all. Just being in treatment is no guarantee that excess weight will suddenly begin melting away... Just as being hypo is no guarantee that everyone who has it will gain weight. It's just a much more complicated subject than to generalize like that.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Problems with Levothyroxine? spange612 Thyroid Disorders 6 01-08-2011 03:08 PM
New to hypoT - levothyroxine making me feel much worse throid Thyroid Disorders 20 12-02-2010 05:37 PM
how long does it take for levothyroxine to start working after taking it gina coplestone Thyroid Disorders 10 08-27-2010 09:25 AM
does levothyroxine make you gain or lose weight? caramel252 Thyroid Disorders 1 12-04-2007 06:10 AM
HypoT, Levothyroxine and energy levels pphillips001 Thyroid Disorders 8 09-19-2007 08:04 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (668), midwest1 (631), FinnMaid (313), Reece (225), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (47), Bran'sNana (44)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 05:18 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!